Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Symbolic Hamburger-Noether expressions of plane curves and applications to AG codes
HTML articles powered by AMS MathViewer

by A. Campillo and J. I. Farrán PDF
Math. Comp. 71 (2002), 1759-1780 Request permission


In this paper, we consider some practical applications of the symbolic Hamburger-Noether expressions for plane curves, which are introduced as a symbolic version of the so-called Hamburger-Noether expansions. More precisely, we give and develop in symbolic terms algorithms to compute the resolution tree of a plane curve (and the adjunction divisor, in particular), rational parametrizations for the branches of such a curve, special adjoints with assigned conditions (connected with different problems, like the so-called Brill-Noether algorithm), and the Weierstrass semigroup at $P$ together with functions for each value in this semigroup, provided $P$ is a rational branch of a singular plane model for the curve. Some other computational problems related to algebraic curves over perfect fields can be treated symbolically by means of such expressions, but we deal just with those connected with the effective construction and decoding of algebraic geometry codes.
  • Antonio Campillo, Algebroid curves in positive characteristic, Lecture Notes in Mathematics, vol. 813, Springer, Berlin, 1980. MR 584440
  • A. Campillo and J. I. Farrán, Computing Weierstrass semigroups and the Feng-Rao distance from singular plane models, Finite Fields Appl. 6 (2000), no. 1, 71–92. MR 1738217, DOI 10.1006/ffta.1999.0266
  • E. Casas-Alvero, Infinitely near imposed singularities and singularities of polar curves, Math. Ann. 287 (1990), no. 3, 429–454. MR 1060685, DOI 10.1007/BF01446904
  • E. Casas-Alvero, “Singularities of plane curves", London Math. Soc. Lecture Notes Series 276, Cambridge University Press (2000).
  • Dominique Duval, Rational Puiseux expansions, Compositio Math. 70 (1989), no. 2, 119–154. MR 996324
  • F. Enriques and O. Chisini, “Teoria geometrica delle equazioni e delle funzioni algebriche", Bologna (1918).
  • J.I. Farrán and Ch. Lossen, “brnoeth.lib", A Singular 2.0 library for the Brill-Noether algorithm, Weierstrass semigroups and AG codes (2001). Available via
  • Gui Liang Feng and T. R. N. Rao, Decoding algebraic-geometric codes up to the designed minimum distance, IEEE Trans. Inform. Theory 39 (1993), no. 1, 37–45. MR 1211489, DOI 10.1109/18.179340
  • V. D. Goppa, Codes on algebraic curves, Dokl. Akad. Nauk SSSR 259 (1981), no. 6, 1289–1290 (Russian). MR 628795
  • V. D. Goppa, Algebraic-geometric codes, Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), no. 4, 762–781, 896 (Russian). MR 670165
  • P. Hebroni, Sur les inverses des éléments dérivables dans un anneau abstrait, C. R. Acad. Sci. Paris 209 (1939), 285–287 (French). MR 14
  • G.-M. Greuel, G. Pfister and H. Schönemann, “Singular 2.0", A computer algebra system for polynomial computations, Centre for Computer Algebra, University of Kaiserslautern (2001). Available via
  • G. Haché, “Construction effective des codes géométriques", Ph.D. thesis, Univ. Paris 6 (1996).
  • Gaétan Haché, Computation in algebraic function fields for effective construction of algebraic-geometric codes, Applied algebra, algebraic algorithms and error-correcting codes (Paris, 1995) Lecture Notes in Comput. Sci., vol. 948, Springer, Berlin, 1995, pp. 262–278. MR 1448169, DOI 10.1007/3-540-60114-7_{1}9
  • Gaétan Haché and Dominique Le Brigand, Effective construction of algebraic geometry codes, IEEE Trans. Inform. Theory 41 (1995), no. 6, 1615–1628. Special issue on algebraic geometry codes. MR 1391019, DOI 10.1109/18.476233
  • Johan P. Hansen and Henning Stichtenoth, Group codes on certain algebraic curves with many rational points, Appl. Algebra Engrg. Comm. Comput. 1 (1990), no. 1, 67–77. MR 1325513, DOI 10.1007/BF01810849
  • Robin Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, No. 52, Springer-Verlag, New York-Heidelberg, 1977. MR 0463157
  • Tom Høholdt and Ruud Pellikaan, On the decoding of algebraic-geometric codes, IEEE Trans. Inform. Theory 41 (1995), no. 6, 1589–1614. Special issue on algebraic geometry codes. MR 1391018, DOI 10.1109/18.476214
  • M.D. Huang and D. Ierardi, “Efficient algorithms for Riemann-Roch problem and for addition in the jacobian of a curve", Proceedings 32nd Annual Symposium on Foundations of Computer Sciences, pp. 678-687, IEEE Comput. Soc. Press (1991).
  • Christoph Kirfel and Ruud Pellikaan, The minimum distance of codes in an array coming from telescopic semigroups, IEEE Trans. Inform. Theory 41 (1995), no. 6, 1720–1732. Special issue on algebraic geometry codes. MR 1391031, DOI 10.1109/18.476245
  • D. Le Brigand and J.-J. Risler, Algorithme de Brill-Noether et codes de Goppa, Bull. Soc. Math. France 116 (1988), no. 2, 231–253 (French, with English summary). MR 971561
  • Joseph Lipman, On complete ideals in regular local rings, Algebraic geometry and commutative algebra, Vol. I, Kinokuniya, Tokyo, 1988, pp. 203–231. MR 977761
  • Hideyuki Matsumura, Commutative ring theory, Cambridge Studies in Advanced Mathematics, vol. 8, Cambridge University Press, Cambridge, 1986. Translated from the Japanese by M. Reid. MR 879273
  • M. Rybowicz, “Sur le calcul des places et des anneaux d’entiers d’un corps de fonctions algébriques", Ph.D. thesis, Limoges (1990).
  • M. A. Tsfasman and S. G. Vlăduţ, Algebraic-geometric codes, Mathematics and its Applications (Soviet Series), vol. 58, Kluwer Academic Publishers Group, Dordrecht, 1991. Translated from the Russian by the authors. MR 1186841, DOI 10.1007/978-94-011-3810-9
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 14Q05, 11T71
  • Retrieve articles in all journals with MSC (2000): 14Q05, 11T71
Additional Information
  • A. Campillo
  • Affiliation: Departamento de Algebra, Geometría y Topología, Universidad de Valladolid, Spain
  • Email:
  • J. I. Farrán
  • Affiliation: Departamento de Matemática Aplicada a la Ingeniería, Universidad de Valladolid, Spain
  • Email:
  • Received by editor(s): October 13, 1999
  • Received by editor(s) in revised form: December 26, 2000
  • Published electronically: December 4, 2001
  • Additional Notes: Both authors are partially supported by DIGICYT PB97-0471.
  • © Copyright 2001 American Mathematical Society
  • Journal: Math. Comp. 71 (2002), 1759-1780
  • MSC (2000): Primary 14Q05; Secondary 11T71
  • DOI:
  • MathSciNet review: 1933054